The toxicity of a commonly prescribed beta-blocker needs better recognition across the NHS to prevent deaths from overdose, a new report has warned.
The report focuses on propranolol. Propranolol is widely used to treat migraine and anxiety symptoms. It is highly toxic when taken in large quantities and patients deteriorate quickly, making it difficult to treat.
The investigation highlighted that these risks aren’t known widely enough by medical staff across the health service, whether issuing prescriptions to at-risk patients, responding to overdose calls or carrying out emergency treatment.
The investigation focused on a 24-year old woman, took an overdose of both propranolol and citalopram. Emma called an ambulance, but her condition quickly worsened. Despite resuscitation efforts from both paramedics and medical staff in the hospital she was transferred to, Emma sadly died.
National data shows that there was a 34% increase in overdose deaths caused by propranolol between 2012 and 2017. By 2016 nearly 4.7 million prescriptions were issued to patients annually. The report sets out several safety recommendations to ensure the safe use of propranolol and the most effective response and treatment to any overdose calls.
The report also emphasises that there is a link between anxiety, depression and migraine and that more research is needed to understand the interactions between antidepressants and propranolol in overdose.
The safety recommendations focused on the following:
- Updating clinical guidance (NICE) and the UK’s pharmaceutical reference source (the British National Formulary) on use of propranolol and highlighting the toxicity in overdose.
- National organisations supporting their staff members to understand the risks when prescribing propranolol to certain patients.
- Improving the clinical oversight in ambulance control rooms and the treatment/transfer guidance for ambulance staff for propranolol/beta-blocker overdose.
Dr Stephen Drage, ICU consultant and HSIB’s Director of Investigations, said:
“Propranolol is a powerful and safe drug, benefitting patients across the country. However, what our investigation has highlighted is just how potent it can be in overdose. This safety risk spans every area of healthcare – from the GPs that initially prescribe the drug, to ambulance staff who respond to those urgent calls and the clinicians that administer emergency treatment.
“A propranolol overdose is one of the most difficult to manage and Emma’s tragic case showed just how devastating the outcome can be. Her family shared her story to help give us valuable insight into our investigation. The resulting safety recommendations will help staff to be fully informed of the risks, meaning the safest possible option is considered for every patient.”